High Wind, Gregory
- When
- May 23, 7:55 PM CST
- Where
- Gregory forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.192, -99.186 (the zone’s center; the record gives no point)
Strong winds associated with a wake low behind an eastward moving rain shield gusted to damaging levels in Gregory County during the early evening of May 23rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Strong winds associated with a wake low behind an eastward moving rain shield gusted to damaging levels in Gregory County during the early evening of May 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 23, 7:00 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 800 PM CDT FRI MAY 23 2008 .DISCUSSION... MAIN CONCERNS FOR THIS EVENING REVOLVE AROUND WINDS AND PRECIPITATION. WAKE LOW CURRENTLY ENTERING WESTERN EDGE OF FORECAST AREA ON BACK EDGE OF PRECIP SHIELD. VTN GUSTED TO 57KTS ON 23Z OB WITH THIS FEATURE. IN ADDITION...PRESSURE FELL NEARLY 6 MB AT KANW AS IT MOVED THROUGH. HAVE WENT AHEAD AND ISSUED A HIGH WIND WARNING FOR GREGORY...BRULE AND CHARLES MIX THROUGH 03Z THIS EVENING. OTHER CONCERN IS PRECIP CHANCES OVER NIGHT. MUCH LIKE LAST NIGHT...TRAIN OF CONVECTION MOVING OUT OF KANSAS INTO NEBRASKA WILL WORK ITS WAY INTO CENTRAL SOUTH DAKOTA OVERNIGHT. EXPECT CONVECTION TO WEAKEN AS IT MOVES NORTH INTO AN INCREASINGLY STABLE ATMOSPHERE. FURTHER TO THE EAST...PRECIPITATION WILL HAVE A HARD TIME ADVANCING NORTH DUE TO THE WEALTH OF DRY AIR ALOFT. MAINLY HAVE PRECIP CHANCES TONIGHT EXTENDING FROM KHON-KMHE-KYKN-KSUX. MAY SEE A FEW SPRINKLES NORTH OF THIS LINE...BUT EXPECT DRY AIR TO WIN THE BATTLE NORTH AND EAST OF THIS LINE. ALREADY SEEING SIGNS OF THIS WITH EASTERN EDGE OF LOW LYING STRATUS DETERIORATING. UPDATES POSTED. /BT && .AVIATION... LOW CLOUDS HAVE LEFT FSD AND HON FOR A WHILE AS DRY EASTERLY FLOW ONCE AGAIN TAKES CONTROL. EXPECT THAT CIGS WILL EVEN LIFT IN SUX FOR A PERIOD OVERNIGHT. HOWEVER...EXPECT CONVECTION TO MOVE IN WEST OF I29 AND LOWER CIGS TO MVFR AND OCCASIONALLY TO IFR. VSBYS MAY ALSO DROP FOR A BRIEF PERIOD BELOW 3 SM. TOWARD I29...CONVECTION WILL BE MORE SCATTERED AND SO AM NOT EXPECTING AS MUCH IMPACT ON VSBYS HOWEVER...AS THE UPPER WAVE MOVES THROUGH...CIGS WILL REALLY DROP AROUND 12Z WITH MVFR CONDITIONS EXPECTED...EVEN AFTER ANY PCPN ENDS. EXPECT MVFR OR IFR CIGS TO CONTINUE THROUGH THE DAY ACROSS THE AREA ALTHOUGH CIGS SHOULD SLOWLY LIFT DURING THE AFTERNOON...ESPECIALLY ALONG THE MISSOURI RIVER. MORE CONVECTION IS EXPECTED TO DEVELOP BY LATE AFTERNOON IN THE JAMES VALLEY AND MOVE EAST TOWARD 00Z. && .PREV DISCUSSION... ONGOING CONVECTION IN NEBRASKA HAS MOVED VERY LITTLE ALL DAY AND EXPECT THIS TREND TO CONTINUE OVER THE EASTERN HALF OF THE CWA. DRY AND STABLE AIR IN PLACE MAKING IT VERY DIFFICULT FOR THUNDERSTORMS TO MOVE NORTHEAST. AS NEXT WAVE OF INTEREST ROTATES NORTH THROUGH CO INTO WESTERN SD TONIGHT...AND THIS AIDS IN DIRECTING LOW TO MID LEVEL MOIST/UNSTABLE AIR TO THE SOUTH AND WEST OF THE CWA. SO WILL KEEP HIGHEST POPS IN PLACE OVER THE WEST TONIGHT. WITH STRONG WINDS THROUGH MOST OF THE NIGHT...DO NOT EXPECT TEMPERATURES TO FALL MUCH...WITH MOST LOCATION DROPPING ONLY INTO THE LOWER 50S. ALSO OF NOTE...HAD A STRONG WAKE LOW DEVELOP THIS MORNING OVER THE EASTERN CWA WHICH PRODUCED SOME SPORADIC TREE AND POWER LINE DAMAGE. AROUND NOON ANOTHER POTENTIAL WAKE LOW DEVELOPED ON THE NORTHWEST SIDE OF THE NEBRASKA CONVECTION AND MOVED NORTH. WINDS BRIEFLY GUSTED TO ABOUT 55 KNOTS AT WINNER AND 40-45 KNOTS AT CHAMBERLAIN. A NICE DROP IN PRESSURE OCCURRED AS THIS PASSED. DEEPENING UPPER LEVEL LOW OVER NORTHERN COLORADO WILL CONTINUE TO PUSH NORTHWARD ON SATURDAY WITH EJECTING SHORTWAVE MOVING INTO THE CENTRAL AND NORTHERN PLAINS. THINK WE WILL SEE OUR OVERNIGHT CONVECTION PUSH OFF TO THE NORTHEAST DURING THE MORNING HOURS OF SATURDAY WITH BEST MIDLEVEL FORCING...THEN WILL BE RELATIVELY QUIET ACROSS THE CWA THROUGH THE LATE MORNING AND EARLY AFTERNOON HOURS. THE POTENTIAL FOR SEVERE WEATHER ON LATE SATURDAY AFTERNOON AND EVENING HINGES ON AMOUNT OF SUNSHINE AND DAYTIME HEATING WE CAN GET. WITH CONTINUED LOW LEVEL MOISTURE TRANSPORT INTO THE REGION DURING THE DAY...ADVECTING IN DEWPOINTS IN THE LOWER 60S...STRENGTHENING LOW LEVEL JET OVER OUR CWA...AND AFOREMENTIONED WAVE PUSHING INTO THE AREA...HAVE THE INGREDIENTS FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON. APPEARS THAT THERE WILL BE A GOOD AMOUNT OF LOW LEVEL CLOUD COVER OVER THE AREA DURING THE EARLY PART OF THE DAY...WITH A MIDLEVEL DRY SLOT PUSHING ACROSS THE REGION THROUGH THE AFTERNOON. WHILE THERE WILL BE SOME ELEVATED INSTABILITY OVER THE FA FOR THE DEVELOPMENT OF THUNDERSTORMS...AS MENTIONED PREVIOUSLY...THE QUESTION WILL BE WHETHER WE CAN BREAK OUT OF THE CLOUDS AND CREATE ENOUGH NEAR SURFACE INSTABILITY TO GET SURFACE BASED SEVERE STORMS GOING. WITH INCREDIBLE 0 TO 6 KM BULK SHEAR OF 60 TO 80 KTS THROUGH THE REGION...0 TO 1 KM HELICITY VALUES IN THE 200 TO 300 M2/S2 RANGE...AND ML CAPE VALUES BY EVENING OF 2000 TO 3000 J/KG IN OUR SOUTH...WOULD HAVE STORMS THAT WOULD PRODUCE LARGE HAIL AND EVEN A FEW TORNADOES. WITH THE UNCERTAINTY ON THE AMOUNT OF CLOUDS ON SATURDAY...MAKES FOR A TRICKY TEMPERATURE FORECAST...BUT HAVE UPPER 60S TO LOWER 70S AT THIS POINT...THOUGH COULD GET WARMER IN LOCALES THAT WOULD RECEIVE MORE SUN. ANY STORMS THAT DEVELOP WOULD MOVE EASTWARD ACROSS THE CWA ON SATURDAY NIGHT IN CONJUNCTION WITH MID LEVEL FORCING...WITH SEVERE STORMS POSSIBLE THROUGH THE EARLY NIGHT TIME HOURS...THOUGH WITH A LOWERING TORNADO THREAT AS INSTABILITY BECOMES MORE ELEVATED. ANTICIPATE THAT MOST OF THE PRECIPITATION WILL WIND DOWN OVER OUR EAST EARLY ON SUNDAY...THEN WILL SEE ANOTHER CHANCE IN OUR SOUTHEAST ON SUNDAY AFTERNOON AND EVENING WITH APPROACHING SHORTWAVE AND SURFACE BOUNDARY ACROSS THE AREA. AGAIN LOOKS LIKE THE POTENTIAL FOR SEVERE STORMS IN OUR FAR SOUTHEAST WITH DECENT INSTABILITY OVER THAT AREA. WITH 850 MB TEMPS RISING INTO THE UPPER TEENS ON SUNDAY...LOOKS TO BE A VERY WARM DAY...IN THE LOWER TO MID 80S. FOR NEXT WEEK...NOT A SIGNIFICANT CHANCE OF PRECIPITATION WITH A BUILDING UPPER LEVEL RIDGE INTO THE AREA. BEST CHANCE WILL BE ON TUESDAY NIGHT...AND THEN AGAIN ON FRIDAY. TEMPERATURES WILL BE NEAR TO JUST ABOVE NORMAL THROUGH THE PERIOD. && .AVIATION... MAINLY VFR THROUGH THE PERIOD BUT STILL SOME RESIDUAL LOWER MVFR CEILINGS...ABOUT 2000 FEET..AND THIS COULD BE A TREND AS CONVECTION TO THE SOUTH BRINGS MOISTURE NORTHWARD. DECENT CHANCE THAT THESE CEILINGS COULD COME UP SOME AT FSD AND SUX BY AFTERNOON...BUT WILL NEED TO KEEP AN EYE ON THIS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...HIGH WIND WARNING UNTIL 10 PM THIS EVENING FOR SDZ050-057-063. MN...NONE. IA...NONE. NE...NONE. && JM/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 424 PM CDT FRI MAY 23 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 424 PM CDT FRI MAY 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON OR EVENING ACROSS SOUTH CENTRAL SOUTH DAKOTA AND THEN SPREAD EAST TO NEAR INTERSTATE 29 BY SATURDAY MORNING. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED OVER JAMES VALLEY SATURDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL SOUTH DAKOTA SATURDAY AFTERNOON AND REACH WESTERN MINNESOTA AND WESTERN IOWA BY EARLY EVENING. SEVERE STORMS ARE POSSIBLE ACROSS THIS ENTIRE AREA. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE SOUTH OF INTERSTATE 90 AND EAST OF THE JAMES RIVER WHERE HAIL UP TO GOLF BALL SIZE AND WINDS UP TO 70 MPH ARE POSSIBLE. THERE IS ALSO A RISK OF ISOLATED TORNADOES IN THE MISSOURI VALLEY DURING THE LATE AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS...WITH ISOLATED STORMS POSSIBLY SEVERE...WILL CONTINUE OVER THE AREA SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106599.